Alert archive / Wyoming / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Cheyenne, WY

July 2, 2019Goshen County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2019, 6:34 PM MDT for Goshen County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 6:34 PM MDT (00:34 UTC)
Expired
Jul 2, 2019, 9:30 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 86 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:33 PM MDTFLASH FLOODS Hawk Springs, WYBOTH SOUTHBOUND LANES OF HWY 85 UNDER WATER. THIS CORRECTS A PREVIOUS VERSION OF THE LSR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2291 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS55 KCYS 030034
FFWCYS
WYC015-030330-
/O.NEW.KCYS.FF.W.0016.190703T0034Z-190703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
634 PM MDT Tue Jul 2 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southeastern Goshen County in southeastern Wyoming...

* Until 930 PM MDT.

* At 633 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  La Grange, Hawk Springs Recreation Area, Hawk Springs Campground
  and Hawk Springs.

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4190 10406 4162 10406 4162 10445 4190 10446

$$

Claycomb
1 follow-up statement
731 
WGUS75 KCYS 030320
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
920 PM MDT Tue Jul 2 2019

WYC015-030330-
/O.EXP.KCYS.FF.W.0016.000000T0000Z-190703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Goshen WY-
920 PM MDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN GOSHEN COUNTY WILL EXPIRE
AT 930 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4190 10406 4162 10406 4162 10445 4190 10446

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:37 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 2, 4:37 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
437 PM MDT Tue Jul 2 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Tue Jul 2 2019

Expect sctd showers and tstms currently around the mtns to
progress east and northeast through early this evening but may
have some difficulty progressing much across the Neb Panhandle.
Shear and instability not impressive but once again a few strong
storms possible, most likely up north. Activity should dissipate
late this evening.

Should see pretty much a repeat for Weds with convection firing
again initially over the mtns then moving over the plains. Best
area looks to be over northern parts of the CWA closer to a
shortwave that will clip that area. A weak sfc boundary may also
help to enhance activity a bit.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM MDT Tue Jul 2 2019

Looks like pretty much a persistence fcst through early next week
as the upper pattern changes very little. Expect sctd mainly
afternoon and evening showers and tstms most days as weak impulses
lift across the region. The airmass may dry out some early next
week as some drier air from the desert sw may advect over the
region. Otherwise a cool front looks to pass across early Friday
bringing a cool down for Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 430 PM MDT Tue Jul 2 2019

Thunderstorms expected once again this evening for a few airports.
Nailing down specific airports...used the latest short term
guidance...namely HRRR and HIRES. Looks like KBFF and KAIA look to
be the two locations that could see storms moving over the
airports. Have TEMPO groups in for both TAFs this evening.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jul 2 2019

No significant changes are expected for the rest of the week
with warm temperatures and pretty much daily chances for mainly
afternoon and evening showers and thunderstorms. A cool front will
move across Thursday night bringing cooler conditions Friday and
Saturday. Fire weather concerns remaining quite low.

&&

.HYDROLOGY...
Issued at 310 AM MDT Tue Jul 2 2019

Additional rainfall and snowmelt over the next several days could
bring levels back to action stage, but the heaviest rain looks to
stay to the east of the mountain ranges.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
HYDROLOGY...RUBIN
Hazardous weather outlook, Jul 2, 10:40 AM MDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1040 AM MDT Tue Jul 2 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-030930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1040 AM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon and evening thunderstorms are
expected. A few of the thunderstorms may become strong to severe
later this afternoon into this evening, with hail and strong wind
gusts the main threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances for afternoon and evening thunderstorms will continue each
day, with some strong to severe thunderstorms possible on the
Fourth of July. The least coverage of late day thunderstorms will
be next Sunday and Monday.

.Spotter information statement...

Spotter activation is not expected.

In the hours before

Local storm report, Jul 2, 5:47 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 WNW VETERAN          42.03N 104.52W
07/02/2019  M1.00 INCH       GOSHEN             WY   EMERGENCY MNGR

&&

WM
Local storm report, Jul 2, 6:01 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             9 SW LINGLE             42.06N 104.48W
07/02/2019  E1.00 INCH       GOSHEN             WY   EMERGENCY MNGR

            COUNTY ROAD 70 FROM ROAD 17 TO 19 COVERED IN
            QUARTER INCH HAIL.

&&

WM
Local storm report, Jul 2, 6:03 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
603 PM MDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FLASH FLOOD      9 SW LINGLE             42.06N 104.48W
07/02/2019                   GOSHEN             WY   EMERGENCY MNGR

            REPORT OF WATER RUNNING OVER THE ROAD AT
            INTERSECTION OF ROAD 70 AND ROAD 19.

&&

WM
Special weather statement, Jul 2, 6:08 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
608 PM MDT Tue Jul 2 2019

WYZ101-030045-
Converse County Lower Elevations WY-
608 PM MDT Tue Jul 2 2019

...SPECIAL WEATHER STATEMENT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rolling Hills, or 19 miles northwest of Douglas, moving northeast at
20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Converse
County.

LAT...LON 4282 10566 4290 10582 4307 10568 4299 10542
TIME...MOT...LOC 0008Z 220DEG 19KT 4292 10571

Mokry
Special weather statement, Jul 2, 6:11 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
611 PM MDT Tue Jul 2 2019

WYZ117-118-030045-
Central Laramie County WY-South Laramie Range Foothills WY-
611 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 645 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 8 miles southwest of Cheyenne, moving northeast at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 0 and 17.
 Interstate 80 in Wyoming between mile markers 354 and 370.

LAT...LON 4103 10501 4126 10489 4113 10460 4099 10479
      4100 10496
TIME...MOT...LOC 0011Z 214DEG 17KT 4106 10490

Mokry
Special weather statement, Jul 2, 6:24 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
624 PM MDT Tue Jul 2 2019

NEZ019-096-WYZ108-030100-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
624 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 700 PM
MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hawk Springs, or 18 miles south of Torrington, moving northeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Yoder, Huntley, Hawk Springs Campground, Hawk Springs
Recreation Area, Veteran, Hawk Springs and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4158 10427 4167 10450 4177 10442 4203 10440
      4204 10405 4167 10407
TIME...MOT...LOC 0023Z 209DEG 24KT 4180 10425

Brothers

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:08 PM MDTSpecial Weather StatementCYSConverse37 min
Jul 2, 6:11 PM MDTSpecial Weather StatementCYSLaramie34 min
Jul 2, 6:24 PM MDTSpecial Weather StatementCYSGoshen36 min
Jul 2, 6:33 PM MDTSevere Thunderstorm WarningCYSGoshen42 min
Jul 2, 6:39 PM MDTSpecial Weather StatementCYSConverse36 min
Jul 2, 7:43 PM MDTSpecial Weather StatementCYSGoshen32 min
Jul 2, 9:33 PM MDTAreal Flood AdvisoryCYSGoshen3 hr
Jul 3, 1:36 PM MDTSpecial Weather StatementCYSPlatte39 min
Jul 3, 1:49 PM MDTSpecial Weather StatementCYSPlatte41 min
Jul 3, 2:04 PM MDTSevere Thunderstorm WarningCYSPlatte56 min
Jul 3, 2:26 PM MDTSpecial Weather StatementCYSConverse49 min
Jul 3, 2:46 PM MDTSevere Thunderstorm WarningCYSPlatte44 min
Jul 3, 3:23 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte67 min
Jul 3, 4:02 PM MDTSpecial Weather StatementCYSNiobrara43 min
Jul 3, 4:23 PM MDTSevere Thunderstorm WarningCYSNiobrara20 min
Jul 3, 4:28 PM MDTTornado Warning Tornado observedCYSNiobrara32 min
Jul 3, 4:33 PM MDTSpecial Weather StatementCYSGoshen57 min
Jul 3, 5:36 PM MDTSevere Thunderstorm WarningCYSGoshen21 min

Nearby

Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.